Kansas, 2016

Hail in Kansas, May 29, 2016

May 29, 2016 · NWS GID · 3 events in 3 counties and zones

Severe thunderstorms produced hail up to the size of golf balls on this Sunday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$500,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced hail up to the size of golf balls on this Sunday afternoon and evening. A couple isolated thunderstorms began developing across north central Kansas around 3 p.m. CST. The first report of severe hail occurred fairly early, with up to 1.5 inch diameter hail reported from a small storm over northeast Phillips County. There was a lull in thunderstorms for about an hour beginning around 4 p.m. CST. Other isolated storms then developed. None were apparently severe until 7:30 p.m. CST. A small cluster of several storms developed over Russell County between 5 and 6 p.m. CST. One storm on the northern side broke off and moved northeast across Osborne and Mitchell Counties between 6:30 and 7:30 p.m. CST. It produced hail up to 1.5 inches in diameter near Waconda Lake, at Cawker City around 7:30 pm CST. A little while later, golf ball size hail was reported as the storm crossed into Jewell County. The storm then rapidly weakened after 8 p.m. CST. The rest of the night was quiet.

All of this thunderstorm activity formed along and ahead of a weak warm front that was lifting north through Kansas. High pressure centers were over the Northern Plains and Southern Plains. In the upper levels, fairly weak, zonal flow was covered most of the Lower 48. Nebraska was in the wake of a weak shortwave trough moving into the Great Lakes. A subtle shortwave ridge was over the Central Plains. Prior to thunderstorm development, temperatures were in the middle 80s, with dewpoints in the middle to upper 50s. Mid-level lapse rates were modestly steep, around 7 degrees C/km. Combined with the surface environment, this resulted in MLCAPE around 2000 J/kg. With weak wind fields through the troposphere, deep layer shear was approximately 20 to 25 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 3:19 PM CST, 1 minute earlier.

Area forecast discussion, May 29, 3:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
419 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday night)
Issued at 418 PM CDT Sun May 29 2016

Well, our break from at least isolated severe weather didn't last
long, and the main focus of these next 36 hours is on the
potential for severe storms mainly during the late
afternoon/evening hours both today and especially Monday.

As suspected here in yesterday's afternoon discussion, the
environment this afternoon has become at least marginally
supportive of severe weather (SPC just introduced a formal
Marginal Risk area to the latest Day 1 outlook on the 20z update
in our southwestern CWA), and would not be surprised to see a few
strong to severe storms elsewhere as well. At least on paper, the
severe weather threat centered on Monday evening is larger than
the one for today, especially if an organized complex/MCS happens
to move in from the west, but given this is still 24+ hours away
it is also frought with the usual uncertainties.

Taking a quick look at the current scene as of 330 PM, water vapor
imagery and short term model data reveal a fairly subtle pattern
over the area, with fairly weak quasi-zonal (west-to-east) flow,
flowing in between more evident shortwaves noted over the Great
Lakes, and also over southern CA. While the main upper jet axis is
to our south, the presence of a subtle disturbance nearing
southwest portions of the CWA has combined with considerable
daytime heating, respectable mixed-layer CAPE around 2000 J/kg and
a weak cap (evidenced by 700 millibar temps only around 5C) to pop
isolated to scattered convection. Fortunately, compared to the
multiple-day stretch of severe storms last week, deep-layer shear
is fairly weak at only around 25kt, resulting in slow-moving
storms of a multicell nature. Nonetheless, hail to at least
quarter size (isolated larger) appears to be the main threat at
least in the short term. At the surface this afternoon, the
pattern is rather non-descript, with fairly light, generally
southerly breezes in most areas. High temps will end up in the
low-mid 80s in most areas (for places such as Hastings this is
actually the first 80 in nearly 3 weeks).

Now looking ahead forecast-wise over these next 36 hours:

Late this afternoon/tonight:
Wish I had more confidence in exactly how this is going to play
out, but given the subtle large-scale forcing at play, the
evolution of thunderstorm development is a bit murky. In theory,
and leaning on solutions of higher-res short term models, at least
isolated strong to a few severe thunderstorms will probably
continue building slowly northward through various parts of the
CWA into early this evening, with the greatest coverage likely
favoring areas near/south of the state line. Given that much of
this "pulsy" activity is largely driven by heating, in theory any
isolated severe threat wanes toward/around sunset. However, even
though instability decreases tonight, a modest southwesterly low
level jet up to around 30kt could easily sustain at least isolated
storms through much of the night, but with chances decreasing
post-midnight. Unless the coverage of storms becomes larger than
anticipated, will be keeping rain chances (POPs) less than
"likely" percentages. Otherwise tonight, made little change to
lows with 55-60 most all areas. Could see a little patchy ground
fog again toward sunrise, but does not currently seem worthy of a
formal forecast inclusion.

Monday-Monday night:
Again the main focus is on the current Marginal-to-Slight Risk of
severe storm per the SPC Day 2 outlook. Although the details are
certainly subject to change, overall this looks to be a touch
later threat of severe storms compared to today, and with only
isolated type activity expected until more into the
evening/overnight hours, when the potential exists for a fairly
widespread coverage of storms to develop and/or move in from the
west, possibly in the form of an organized mesoscale convective
system. Like today, really think the vast majority of the CWA will
remain dry for morning/early-mid afternoon activities, but also
like today, cannot rule out the potential for some spotty, non-
severe morning storms either. Then during the afternoon and
evening, the situation gradually becomes more favorable for
convection. For one, a more potent mid level disturbance moves in
from the west, to the southeast of a larger-scale trough drifting
southeast from the northern Rockies. By late afternoon, ML-CAPE
possibly up to around 3000 J/kg could easily support isolated
severe, although deep layer shear is again fairly modest at only
around 30kt tops. As the evening wears on, instability gradually
decreases but shear improves and low-level forcing increases as a
fairly well-defined cold front approaches the CWA from the west.
As a result, kept POPs in "likely" territory for the night period.
At this point, "worst case scenario" for Monday evening is the
possibility of a squall line with damaging winds rolling in from
the west, but this is far from certain. Although widespread flood
issues are not anticipated, at least localized problems could
form/redevelop, especially in those places the most waterlogged
from the past week. Otherwise on Monday, the main difference from
today will be breezier south winds with speeds at least 10-15 MPH
with gusts to over 20 MPH especially during the afternoon. Nudged
up high temps very slightly, into the low 80s most places.

.LONG TERM...(Tuesday through Sunday)
Issued at 418 PM CDT Sun May 29 2016

The very basics of this 6-day period:
Although storms, potentially of the strong to perhaps even
marginally severe variety, will remain an issue across mainly the
southeast 1/2 of the CWA into Tuesday, any lingering/weakening
convection should exit "stage south" Tuesday night, paving the way
for what most should consider a welcome stretch of dry weather
lasting several days. This is a result of a large-scale ridge
building over the western CONUS, placing the Central Plains under
predominantly northwest flow aloft. In fact, officially, have the
entire forecast dry CWA-wide from Wednesday-Sunday. In reality,
this currently-dry forecast comes a bit in question especially by
Friday night onward as a few subtle waves work over the top of the
ridge, but at this Day 6-7 time frame, confidence is too low in
legitimate thunderstorm development to justify even formal slight
POPs at this time. Keep in mind this could change though.

Temperature-wise, these 6-days will start with a modest cool down
and then a warm-up by the weekend. The coolest days will be
Tuesday-Wednesday behind the passing cold front, with potentially
breezy northerly winds both days and high temps in the low-mid
70s. As the ridge builds and southerly breezes return, highs
should climb back into the 80s by Friday-Saturday. Nudged up highs
generally 1-3 degrees both of these days, and potentially not
enough.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1251 PM CDT Sun May 29 2016

Overview:
Assuming that thunderstorms do not become an issue (and
this is no guarantee), confidence is relatively high in VFR
ceiling/visibility through the period, along with fairly light
winds sustained at around 10kt or less. More details follow...

Ceiling/visibility:
Although a mid-level cloud deck is possible at
times, VFR ceiling should prevail. The two small caveats to VFR
visibility would include a brief reduction due to rainfall and
also some light fog/haze early Monday morning, but neither of
these appear likely enough to include at this time.

Precipitation/thunderstorms:
Pondered introducing a generic "vicinity thunderstorm" (VCTS)
group to suggest the possibility of activity in the general area
especially during the 22z-05z time frame, but confidence remains
low enough in the areal coverage of storm development that opted
to leave any mention of rain/thunder out for now. Please be aware
though that later forecasts may have to go this route depending on
how things unfold.

Winds:
Again assuming thunderstorm-influences are not an issue,
speeds should average near/below 10kt generally from a southerly
direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 2:13 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT SUN MAY 29 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITHIN THE
OUTLOOK AREA THROUGH TONIGHT...WITH THE OVERALL-BEST CHANCES
PROBABLY OCCURRING BEFORE MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...IT APPEARS THAT A FEW STRONG...TO MAYBE
EVEN MARGINALLY SEVERE STORMS ARE POSSIBLE...CAPABLE OF PRODUCING
HAIL UP TO AROUND QUARTER SIZE...WIND GUSTS UP TO AROUND 60
MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...MEMORIAL DAY...SMALL CHANCES FOR THUNDERSTORMS EXIST
DURING THE DAY...BUT WITH BETTER CHANCES FOR MORE WIDESPREAD
COVERAGE ARRIVING DURING THE EVENING AND INTO THE OVERNIGHT
HOURS. THERE IS A MARGINAL TO SLIGHT RISK THAT SOME STORMS COULD
BECOME SEVERE STARTING LATE MONDAY AFTERNOON...WITH THE MAIN
THREATS BEING HAIL UP TO NEAR THE SIZE OF PING PONG BALLS AND WIND
GUSTS TO AROUND 60 MPH. IF AN ORGANIZED COMPLEX OF STORMS HAPPENS
TO MOVE IN FROM THE WEST...THE THREAT FOR DAMAGING WINDS COULD
INCREASE. IN ADDITION..HEAVY RAINFALL IN EXCESS OF 1 INCH IS
POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING ISSUES.

THUNDERSTORM CHANCES CONTINUE INTO TUESDAY...ESPECIALLY WITHIN
NORTH CENTRAL KANSAS AND SOUTHEAST OF A LINE FROM ALMA TO
FULLERTON NEBRASKA...BEFORE ENDING TUESDAY NIGHT. THE THREAT FOR
SEVERE STORMS CURRENTLY APPEARS FAIRLY LOW FOR TUESDAY...BUT A
FEW STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS...MAINLY
LATE THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH

In the hours before

Local storm report, May 29, 2:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             2 SW EDISON             40.26N 99.80W
05/29/2016  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

&&

FAY
Special weather statement, May 29, 2:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT SUN MAY 29 2016

KSZ005-292115-
PHILLIPS KS-
340 PM CDT SUN MAY 29 2016

...SPECIAL WEATHER STATEMENT...

AT 340 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PHILLIPSBURG...MOVING NORTH AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3971 9925 3977 9939 3994 9935 3991 9913
TIME...MOT...LOC 2040Z 197DEG 16KT 3980 9932

FAY
Local storm report, May 29, 2:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             EDISON                  40.28N 99.78W
05/29/2016  E1.25 INCH       FURNAS             NE   TRAINED SPOTTER

&&

WESELY
Local storm report, May 29, 2:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 W EDISON              40.28N 99.79W
05/29/2016  E1.25 INCH       FURNAS             NE   FIRE DEPT/RESCUE

            HAIL COVERED THE GROUND, MOST OF IT WAS NICKLE TO QUARTER
            SIZED.

&&

WESELY
Special weather statement, May 29, 2:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT SUN MAY 29 2016

NEZ072-292130-
GOSPER NE-
359 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSPER COUNTY UNTIL
430 PM CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARAPAHOE...OR 29 MILES SOUTH OF LEXINGTON...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
GOSPER COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 9998 4053 9997 4049 9981 4035 9983
      4035 10000
TIME...MOT...LOC 2059Z 192DEG 14KT 4039 9995

FAY

The radar

The Grand Island radar (KUEX), 76 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Phillips

When
May 29, 3:20 PM CST
Where
Phillips County, 11.5 mi NNW of Agra
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Public
Coordinates
39.930, -99.180

Hail, Mitchell

When
May 29, 7:22 PM CST to 7:27 PM CST
Where
Mitchell County, Cawker City
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Social Media
Coordinates
39.520, -98.430

Hail, Jewell

When
May 29, 7:43 PM CST
Where
Jewell County, 5 mi S of Ionia
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Public
Coordinates
39.598, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627566, 627567, 627568.